Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 193, NWS Springfield, MO

May 22, 2011Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 22, 2011, 3:13 PM CDT for Bourbon County, Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2011, 3:13 PM CDT (20:13 UTC)
Expired
May 22, 2011, 3:34 PM CDT
In force
21 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 1:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 335 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3011 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
335 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
3.7
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

307 
WUUS53 KSGF 222013
SVRSGF
KSC011-222100-
/O.NEW.KSGF.SV.W.0193.110522T2013Z-110522T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 400 PM CDT.

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MAPLETON...OR 11 MILES SOUTHWEST OF MOUND
  CITY...MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL.

* LOCATIONS IMPACTED INCLUDE FULTON...HARDING...MAPLETON AND XENIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

&&

LAT...LON 3804 9493 3805 9464 3804 9462 3802 9462
      3792 9489 3797 9503
TIME...MOT...LOC 2013Z 239DEG 25KT 3801 9487
WIND...HAIL <50MPH 1.00IN

$$

WISE
1 follow-up statement
979 
WWUS53 KSGF 222034
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CDT SUN MAY 22 2011

KSC011-222044-
/O.CAN.KSGF.SV.W.0193.000000T0000Z-110522T2100Z/
BOURBON KS-
334 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BOURBON COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3804 9493 3805 9464 3804 9462 3802 9462
      3792 9489 3797 9503
TIME...MOT...LOC 2034Z 239DEG 25KT 3808 9471

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:37 PM CDT, 36 minutes earlier.

Area forecast discussion, May 22, 2:37 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT SUN MAY 22 2011

.DISCUSSION...

MAIN FORECAST FOCUS WILL BE WITH STRONG TO SEVERE CONVECTION IN
THE INITIAL PERIOD THEN WITH CONTNIUED THUNDERSTORM CHANCES
THROUGH MIDWEEK.

CURRENTLY...SURFACE FRONTAL BOUNDARY STRETCHED FROM WESTERN IOWA
INTO EASTERN KANSAS AND WESTERN OKLAHOMA EARLY THIS AFTERNOON.
WARM...MOIST AND VERY UNSTABLE AIR WAS LOCATED IN ADVANCE OF THE
FRONT WITH SURFACE TEMPERATURES IN THE LOW TO MID 80S AND DEW
POINTS IN THE MID 60S TO LOW 70S HAVE PRODUCED SURFACE BASED CAPES
OF 4000 TO 4500 J/KG. 19Z SOUNDING FROM SGF STILL SHOWING FROM 850
MB TO ABOUT 780 MB. STORMS HAVE FIRED ALONG THE BOUNDARY NORTH OF
OUR CWA AND WERE JUST BEGINNING TO DEVLEOP ALONG THE BOUNDARY WEST
OF OUR CWA AS OF 1920Z. ADDITIONAL CONVECTION DEVELOPING ALONG
ANOTHER BOUNDARY FROM CENTRAL IL INTO CENTRAL MISSOURI.

THERMAL CAP IS EXPECTED TO CONTINUE TO WEAKEN OVER THE NEXT COUPLE
OF HOURS WITH THUNDERSTORMS ALONG THE FRONT ANTICIPATED TO MOVE
INTO THE WESTERN CWA. LARGE HAIL APPEARS TO BE THE MAIN SEVERE
WEATHER RISK. DAMAGING WIND AND TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY IF BETTER SHEAR CAN DEVELOP.

STORMS SHOULD BEGIN TO WEAKEN BY MID EVENING WITH THE LOSS OF
DAYTIME HEATING AND DECREASING INSTABILITY.

THUNDERSTORM ACTIVITY WILL BE POSSIBLE THROUGH MID WEEK AS SEVERAL
MORE WAVES OF ENERGY WILL MOVE THROUGH THE AREA. PLACEMENT OF THE
HEAVIEST RAINFALL AND STRONGEST STORMS WILL BE HIGHLY CONDITIONAL
ON WHERE BOUNDARIES SET UP FROM PREVIOUS CONVECTION. CURRENT
MODELS ARE INDICATING THAT SEVERAL ROUNDS OF HEAVY RAIN WILL BE
POSSIBLE OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS FROM
TONIGHT THROUGH WEDNESDAY WITH THE POSSIBILITY OF SEVERAL MORE
INCHES OF RAINFALL BEFORE THE MAIN UPPER LEVEL TROUGH PUSHES EAST
OF THE AREA AND CLEARS THINGS OUT. IF THIS OCCURS...IT WILL LIKELY
LEAD TO ADDITIONAL FLOODING AND FLASH FLOODING OVER THE AREA. WILL
HANDLE THIS FOR NOW IN THE HAZARDOUS WEATHER OUTLOOK AS THE
PLACEMENT OF THE HEAVIEST PRECIPITATION WILL BE CONDITIONAL ON
THIS AFTERNOON/TONIGHTS CONVECTION.

LINDENBERG

&&

.AVIATION...

FOR THE 18Z KSGF...KJLN AND KBBG TAFS...PRIMARY FORECAST CONCERN
REMAINS FOCUSED ON THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON
AND EVENING. A COLD FRONT IS PUSHING EAST TOWARDS THE AREA THIS
AFTERNOON AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
FRONT BY THE MID AFTERNOON HOURS AND PUSH TO THE EAST SOUTHEAST
INTO THIS EVENING. THE EXACT TIMING AND COVERAGE OF THIS ACTIVITY
IS STILL IN QUESTION AS THIS ACTIVITY MAY REMAIN SCATTERED IN
NATURE...HOWEVER LINE SEGMENTS ARE ALSO POSSIBLE. GUSTY WINDS AND
BRIEF REDUCTIONS IN FLIGHT CONDITIONS WILL LIKELY OCCUR WITHIN ANY
THUNDERSTORM ACTIVITY.

BESIDES THE THUNDERSTORM POTENTIAL STRONG AND GUSTY SOUTHERLY
WINDS WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE RELAXING
OVERNIGHT. THE SOUTHERLY WINDS WILL AGAIN PICK UP AND BE GUSTY
MONDAY MORNING. WITH A MOISTURE AIRMASS OVER THE AREA AND THE
POTENTIAL FOR RAINFALL LIGHT FOG WILL BE POSSIBLE OVERNIGHT INTO
EARLY MONDAY MORNING. CONFIDENCE IN FOG REDUCING FLIGHT
CATEGORIES IF ON THE LOW SIDE...WITH THE BEST POTENTIAL AT THE
KBBG SITE.

WISE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 22, 3:06 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT SUN MAY 22 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232015-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
306 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  SIGNIFICANT HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  STRONG AND GUSTY SOUTHERLY WINDS WITH WIND GUSTS OVER 30 MPH AT
  TIMES WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. THE
  STRONGEST WINDS WILL GENERALLY BE ALONG AND WEST OF THE HIGHWAY
  65 CORRIDOR.

  THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHERN AND WESTERN
  MISSOURI...SOUTHEASTERN KANSAS...AND NORTHERN ARKANSAS THIS
  AFTERNOON. THUNDERSTORM DEVELOPMENT WILL CONTINUE TO SPREAD INTO
  FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ALONG AND AHEAD OF
  AN ADVANCING FRONTAL BOUNDARY. STORMS WILL CONTINUE TO SPREAD
  SOUTH AND EAST ACROSS THE REGION THROUGH THE LATE AFTERNOON AND
  EVENING AS THIS BOUNDARY INTERACTS WITH A CONTINUALLY INCREASING
  MOISTURE RICH ENVIRONMENT. INSTABILITY CONTINUES TO INCREASE
  ALONG WITH MODERATE WIND SHEAR...MAKING CONDITIONS SUFFICIENT
  FOR STRONG TO SEVERE THUNDERSTORMS. GREATEST THREATS ASSOCIATED
  WITH THESE STORMS CONTINUE TO BE STRONG STRAIGHT LINE WIND GUSTS
  AND LARGE HAIL...WITH THE POSSIBILITY OF SEVERAL STORMS
  PRODUCING HAIL THE SIZE OF GOLF BALLS. THERE IS ALSO REMAINS A
  RISK FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING.

  IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALIZED FLASH
  FLOODING WILL BE POSSIBLE FOR ANY LOCATION THAT EXPERIENCES
  MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH
  THURSDAY. THERE WILL BE A THREAT OF STRONG TO SEVERE STORMS
  MONDAY THROUGH WEDNESDAY...CONDITIONAL ON THE DEVELOPMENT OF
  SUFFICIENT INSTABILITY. HAIL AND STRAIGHT LINE WINDS APPEAR TO
  BE THE PRIMARY THREATS WITH ANY STRONG STORMS AT THIS TIME.

  DAILY CHANCES FOR THUNDERSTORMS WILL RESULT IN A RISK FOR FLASH
  FLOODING...AS WELL AS RISES ON AREA RIVERS. FLOODING POTENTIAL
  WILL BE MAXIMIZED FOR THOSE LOCATIONS THAT EXPERIENCE MULTIPLE
  ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE AREA THIS
  AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

KURTZ

In the hours before

Special weather statement, May 22, 3:03 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SUN MAY 22 2011

KSZ073-222045-
BOURBON KS-
303 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHERN BOURBON COUNTY UNTIL 345 PM
CDT...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR XENIA...OR 16 MILES SOUTHWEST OF MOUND
CITY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 45 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHERN BOURBON COUNTY...INCLUDING FULTON...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3804 9503 3805 9464 3804 9462 3800 9462
      3784 9500 3795 9509 3801 9509
TIME...MOT...LOC 2002Z 239DEG 22KT 3796 9496

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:03 PM CDTSpecial Weather StatementSGFBourbon42 min
May 22, 3:48 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford57 min
May 22, 4:25 PM CDTTornado WarningSGFCherokee, Crawford50 min
May 22, 4:40 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford65 min
May 22, 4:49 PM CDTFlash Flood WarningSGFCherokee, Crawford6 hr
May 22, 4:51 PM CDTTornado WarningSGFCherokee24 min
May 22, 5:17 PM CDTTornado WarningSGFCherokee43 min
May 22, 5:46 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford59 min
May 22, 6:43 PM CDTSevere Thunderstorm WarningSGFCherokee24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.